Wildfire, Donley
- When
- August 25, 4:30 PM CST to August 26, 12:00 AM CST
- Where
- Donley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
The Sandy Camp Wildfire began about eleven miles south southwest of Clarendon Texas in Donley County around 1630 CST. The wildfire was caused by lightning and consumed an estimated four hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Sandy Camp Wildfire began about eleven miles south southwest of Clarendon Texas in Donley County around 1630 CST. The wildfire was caused by lightning and consumed an estimated four hundred acres. There were no reports of damages or injuries. The wildfire occurred in rough brushy terrain and was contained on August 26 around 0000 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 25, 2:45 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FIRE WEATHER SECTION NATIONAL WEATHER SERVICE AMARILLO TX 345 PM CDT THU AUG 25 2011 .DISCUSSION... COLD FRONT THAT PUSHED THROUGH THE AREA OVERNIGHT IS LOCATED FROM NEAR TUCUMCARI TO TULIA TO PADUCAH AND HAS BECOME QUASI-STATIONARY. 1200 UTC UPPER AIR ANALYSIS INDICATED THE CENTER OF A 500 MB RIDGE CENTERED OVER NORTHEAST NEW MEXICO WITH A SLIGHT INDENTION NOTED ON ITS EASTERN PERIPHERY. THIS IS THE RESULT OF AN EMBEDDED SHORTWAVE TROUGH THAT IS CURRENTLY LOCATED ACROSS NORTHWEST OKLAHOMA. IN THE WAKE OF THE COLD FRONT...TEMPERATURES ARE STILL ABOVE NORMAL BUT ARE CURRENTLY 2 TO 12 DEGREES COOLER THAN THIS TIME YESTERDAY. THROUGH TONIGHT: AFOREMENTIONED QUASI-STATIONARY FRONT AND SHORTWAVE TROUGH MAY PROVIDE PROVIDING THE NEEDED FORCING TO INITIATE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY WEST OF A LINE FROM KEYES TO CLARENDON. 1800 UTC KAMA SOUNDING INDICATED A WEAK CAPPING INVERSION NEAR 810 MB ALONG WITH A SURFACE BASED CAPE VALUE OF 841 J/KG AND SURFACE-BASED CIN OF -156 J/KG. MODIFYING THE SOUNDING FOR CURRENT CONDITIONS INDICATES SURFACE-BASED CAPE HAS INCREASED TO 1459 J/KG AND SURFACE-BASED CIN HAS BEEN REDUCED TO -20 J/KG. DESPITE THIS...DEW POINTS HAVE BEEN MIXING OUT SOME...WHICH SHOULD SLIGHTLY DECREASE THE MAGNITUDE OF BUOYANCY. NONETHELESS...THINK WITH SOME MORE HEATING...WE MAY BE ABLE TO COMPLETELY ERODE THE CIN AND ALLOW CONVECTION TO DEVELOP. IF ANYTHING DOES INITIATE...STRONG STORMS WILL BE A POSSIBILITY WITH GUSTY WINDS BEING THE PRIMARY HAZARD. DOWNDRAFT CAPE VALUES BETWEEN 1000 AND 1500 J/KG ALONG WITH WINDEX VALUES OF 60-65 KT COULD EVEN SUPPORT AN ISOLATED SEVERE WIND GUST. ANY CONVECTION THAT DOES DEVELOP SHOULD WEAKEN BY MIDNIGHT. LOWS TONIGHT SHOULD BE SLIGHTLY WARMER THAN LAST NIGHT AS WIND SHOULD BEGIN TO VEER TO A SOUTHERLY DIRECTION. BELIEVE IT OR NOT...THE LOW THIS MORNING AT KENTON...OKLAHOMA WAS A PLEASANT 59 DEGREES. FRIDAY: UPPER RIDGE WILL ESSENTIALLY BE IN ITS SAME POSITION TOMORROW...POSSIBLY SLIGHTLY FARTHER NORTH AND WEST. AS THE FLOW ALOFT TRANSITIONS TO SOUTHWEST...A SURFACE TROUGH WILL DEVELOP AND DEEPEN ACROSS EASTERN NEW MEXICO. DEW POINTS ARE FORECAST TO MIX OUT INTO THE 40S AND LOWER 50S ACROSS MOST OF THE AREA. IT APPEARS THAT THE DEEPEST MOISTURE WILL BE LOCATED ACROSS THE FAR NORTHWEST SECTION OF THE FORECAST AREA. THEREFORE...KEPT THUNDERSTORM MENTION GOING IN THIS AREA DURING THE AFTERNOON AND EVENING HOURS. LEFT THUNDERSTORM MENTION OVERNIGHT...BUT INSTABILITY IS VIRTUALLY NONEXISTENT AND ONLY 15-20 KT 850 MB WINDS ARE FORECAST. AS A RESULT...ANY ACTIVITY THAT FORMS MAY NOT LAST MUCH PAST SUNSET. WITH THE SURFACE TROUGH DEVELOPING...TEMPERATURES ARE EXPECTED TO BE SLIGHTLY WARMER THAN TODAY. IN FACT...NEAR RECORD HIGH TEMPS MAY BE POSSIBLE AT BORGER. SATURDAY: UPPER HIGH BEGINS TO RETROGRADE TO NEAR THE FOUR CORNERS WITH FLOW ALOFT TURNING TO THE NORTHWEST. COULD SEE SOME CONVECTION DEVELOP ACROSS THE FAR NORTHWEST...BUT THINK BEST CHANCES WILL REMAIN ACROSS NEW MEXICO. TEMPERATURES WILL ALSO BE QUITE WARM WITH NEAR RECORD HIGHS POSSIBLE AT AMARILLO...BORGER...AND DALHART. SUNDAY: THE UPPER HIGH WILL CONTINUE TO REMAIN OVER THE FOUR CORNERS WITH NORTHWEST FLOW ALOFT PERSISTING. THIS SHOULD ALLOW A COLD FRONT TO APPROACH THE AREA DURING AFTERNOON BEFORE STALLING ACROSS THE AREA SUNDAY NIGHT. THE 1200 UTC ECMWF HAS TRENDED SLIGHTLY SLOWER WITH THE FRONT THAN IT HAS BEEN SHOWING. AS A RESULT...THINK THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM THE AFTERNOON HOURS THROUGH THE OVERNIGHT. THE ECMWF ALSO BACKED OFF QUITE A BIT ON QPF AMOUNTS. STILL...THINK THE FRONT WILL BE A FOCUSING MECHANISM TO TRIGGER CONVECTION...ESPECIALLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA IN CLOSER PROXIMITY TO THE FRONT. MAY HAVE TO WATCH FOR THE POTENTIAL FOR STRONG TO SEVERE STORMS BEHIND THE FRONT AS GOOD LOW- LEVEL MOISTURE POOLS BEHIND THE BOUNDARY. THE FRONT IS EXPECTED TO STALL FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA SUNDAY NIGHT. MONDAY: GFS AND ECMWF DIFFER ON HOW QUICKLY THE FRONT RETREATS NORTHWARD...LIKELY OWING TO THE UPPER-LEVEL PATTERN. THE GFS SHOWS A SLIGHTLY MORE AMPLIFIED PATTERN WITH AN EMBEDDED SHORTWAVE TROUGH MOVING ACROSS THE AREA. THIS KEEPS THE FLOW ALOFT NORTHWESTERLY AND THE SURFACE FRONT STALLED ACROSS THE CENTRAL TEXAS PANHANDLE MOST OF THE DAY. THE ECMWF IS LESS AMPLIFIED AND SHOWS THE BEST LIFT NORTH AND EAST OF THE AREA. THE FLOW ALOFT IS MORE WESTERLY...ALLOWING THE FRONT TO LIFT NORTHWARD INTO SOUTHWEST KANSAS. STILL...BOTH MODELS DO SHOW QPF ACROSS THE AREA...SO EXPANDED POPS SLIGHTLY NORTH AND WEST DURING THE DAY. TUESDAY-THURSDAY: UPPER HIGH WILL BE ON THE MOVE EASTWARD DURING THIS TIME PERIOD. THERE IS A POSSIBILITY THAT HIGH TEMPERATURES ACROSS THE ENTIRE AREA MAY REMAIN BELOW 100 ON TUESDAY. ISOLATED THUNDERSTORMS COULD BE POSSIBLE ACROSS THE NORTHWEST HALF OF THE AREA TUESDAY AFTERNOON AND EVENING WHERE BEST LOW-LEVEL AND MID-LEVEL MOISTURE WILL BE LOCATED. HOWEVER...KEPT ANY MENTION OF THUNDERSTORMS OUT OF THE FORECAST FOR NOW. INCREASING TEMPERATURES AND DECREASING PRECIPITATION CHANCES WILL BE THE RULE AT THE END OF THIS FORECAST PERIOD AS SOUTHWEST FLOW ALOFT RETURNS. THIS SHOULD ALSO RESULT IN SLIGHTLY BREEZIER CONDITIONS...ESPECIALLY WEDNESDAY AND THURSDAY. MAY HAVE TO WATCH THE TROPICS AT THE VERY END OF THE PERIOD...BUT THE PATTERN WILL LIKELY KEEP THE BEST CHANCE OF RAIN EAST OF THE AREA. JACKSON && .FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED THROUGH THE NEXT SEVEN DAYS. ALTHOUGH RELATIVE HUMIDITY VALUES MAY BRIEFLY DROP BELOW 20 PERCENT ACROSS PARTS OF THE AREA FRIDAY THROUGH SUNDAY...WIND SPEEDS AREA WIDE ARE EXPECTED TO REMAIN BELOW 15 MPH. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 69 99 68 100 68 / 20 5 5 5 5 BEAVER OK 68 104 67 106 70 / 5 5 10 5 10 BOISE CITY OK 63 100 68 101 67 / 20 20 20 10 10 BORGER TX 72 102 74 103 74 / 20 5 5 5 10 BOYS RANCH TX 68 100 66 102 68 / 20 10 10 5 10 CANYON TX 68 99 67 100 66 / 20 5 5 5 5 CLARENDON TX 71 102 73 102 71 / 20 5 5 5 5 DALHART TX 66 99 64 99 67 / 20 10 20 10 10 GUYMON OK 69 102 67 100 69 / 10 5 10 5 10 HEREFORD TX 67 98 66 100 65 / 20 5 5 5 10 LIPSCOMB TX 69 102 70 102 70 / 10 5 5 5 5 PAMPA TX 68 101 71 101 70 / 10 5 5 5 5 SHAMROCK TX 71 102 72 102 71 / 10 5 5 5 5 WELLINGTON TX 72 105 72 104 71 / 10 5 5 5 5 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 328 PM CDT THU AUG 25 2011 OKZ001>003-TXZ001>020-260830- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 328 PM CDT THU AUG 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE SOUTHWEST HALF OF THE TEXAS PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW STORMS MAY PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN OKLAHOMA AND THE NORTHWEST TEXAS PANHANDLES FRIDAY AFTERNOON AND FRIDAY NIGHT. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE PANHANDLES SUNDAY AND SUNDAY NIGHT. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR WESTERN OKLAHOMA PANHANDLE AND THE SOUTHERN AND WESTERN TEXAS PANHANDLE MONDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT A FEW STRONG STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GOEHRING
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341111.